Tornadoes · United States · Alabama · 2009
EF1 tornado, Wehadkee, Alabama, February 18, 2009
This EF1 tornado ran 0.8 miles across Randolph County on February 18, 2009, touching down at 6:55 PM CST and reaching 500 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- February 18, 2009
- Touchdown
- 6:55 PM CST (00:55 UTC)
- Lifted
- 6:56 PM CST (00:56 UTC)
- On the ground
- 1 minutes
- Path length
- 0.8 miles (1.4 km)
- Path width
- 500 yards (457 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- County
- Randolph County
- Touchdown point
- 33.234, -85.272
- Lift-off point
- 33.233, -85.257
- Record number
- 0902181855-01
What the Weather Service recorded
A powerful low pressure system and associated cold front pushed through the area, and helped trigger numerous thunderstorms. Some became supercells, that produced long swaths of large hail, areas of damaging winds, and at least one tornado.
The tornado touched down in a forested area one-quarter mile west of County Road 296, about 8 miles northeast of Roanoke. It then tracked east-southeastward for just under a mile before lifting near the Georgia state line. Several hundred trees were either snapped off or blown down along the path, but it hit no other structures.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
17 minutes of warning. NWS BMX issued a tornado warning for this county at 00:38 UTC, 17 minutes before the tornado touched down, in force until 01:15 UTC.
The county was under a tornado watch, issued at 18:43 UTC and running to 01:45 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 10:01 UTC | 00:00 UTC | Lake Wind Advisory | BMX |
| 18:43 UTC | 01:45 UTC | Tornado Watch | BMX |
| 21:22 UTC | 22:00 UTC | Tornado Warning | BMX |
| 21:55 UTC | 22:30 UTC | Tornado Warning | BMX |
| 00:12 UTC | 00:45 UTC | Tornado Warning | BMX |
| 00:38 UTC | 01:15 UTC | Tornado Warning | BMX |
| 00:41 UTC | 01:00 UTC | Tornado Warning | BMX |
| 01:14 UTC | 01:45 UTC | Tornado Warning | BMX |
| 01:45 UTC | 02:00 UTC | Severe Thunderstorm Watch | BMX |
| 01:49 UTC | 02:30 UTC | Severe Thunderstorm Warning | BMX |
| 14:00 UTC | 22:00 UTC | Lake Wind Advisory | BMX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:41 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Feb 18, 5:21 PM CST, 1 hour 34 minutes earlier.
Area forecast discussion, Feb 18, 5:21 PM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 521 PM CST WED FEB 18 2009 .UPDATE...FOR 00Z AVIATION. && .DISCUSSION... PRIMARY FOCUS REMAINS ON THE SEVERE WEATHER THREAT. AIRMASS ACROSS ALL OF CENTRAL ALABAMA IS NOW PRIME FOR THUNDERSTORMS WITH LIS IN THE -3 TO -5 RANGE AND 1500 TO 2500 JOULES OF CAPE. NEW MODERATE RISK FROM THE SPC OUTLINES ALL OF CENTRAL ALABAMA. WATCHING A MID LEVEL JET SINKING SOUTHWARD INTO CENTRAL ALABAMA. THIS FEATURE WILL PROVIDE ANOTHER SHOT OF DYNAMIC SUPPORT AS THE LOW LEVEL JET SHIFTS OFF TO THE NORTHWEST. NO SURPRISES ON THE 18Z SOUNDING. ONLY MODERATELY STEEP MID/UPPER LEVEL LAPSE THIS AFTERNOON WITH LITTLE DIRECTIONAL SHEAR BUT SUBSTANTIAL SPEED SHEAR. SHEAR SHOULD BECOME EVEN MORE UNIDIRECTIONAL AS THE COLD FRONT APPROACHES THROUGH THE AFTERNOON HOURS. LONG SEMI- STRAIGHT HODOGRAPHS POINT TO A MINIMAL THREAT OF TORNADOES...BUT THOSE THAT DEVELOP COULD BECOME STRONG...ESPECIALLY IN ASSOCIATION WITH ANY SUPERCELLS THAT BECOME MORE ISOLATED. THE MORE LIKELY SEVERE WEATHER MODE WILL BE STRAIGHT LINE WIND DAMAGE. STRAIGHT SUPERCELLS ALSO TEND TO ALLOW THE LEFT MOVING SPLITTERS TO MAINTAIN THEMSELVES LONGER. LEFT SPLITTERS ARE NOTORIOUS FOR LARGE HAIL...ALTHOUGH THE ATMOSPHERE IS NOT WHOLELY SUPPORTIVE OF HAIL TODAY WE WILL HAVE TO KEEP AN EYE ON ANY LEFT MOVERS. CAPE PROFILES ARE TALL AND SKINNY...GENERALLY NOT A PROFILE SUPPORTIVE OF THE LARGEST HAIL...BUT STONES TO QUARTER SIZE CANNOT BE RULED OUT. OF COURSE ANY TIME WE ARE DEALING WITH SUPRCELLS TORNADOES HAVE TO REMAIN A CONCERN. DRY AIR WORKING IN ALOFT WILL INITIALLY INCREASE THE THREAT FOR DAMAGING WINDS AHEAD OF THE SURFACE FRONT. LATER IN THE AFTERNOON A BROKEN SQUALL LINE JUST AHEAD OF THE COLD FRONT WILL MARK THE END OF THE OUTBREAK...WITH GUSTY WIND POSING THE MAIN THREAT. IN OTHER NEWS...HARD TO IGNORE THE LATEST 06 AND 12Z MODEL RUNS. RELUCTANTLY DECIDED TO RE-INTRODUCE A QUICK ROUND OF SNOW SHOWERS ACROSS THE NORTHERN HALF OF THE FORECAST AREA SATURDAY NIGHT. && .AVIATION...00Z TAF DISCUSSION. ISOLATED SEVERE THUNDERSTORMS ARE MOVING THROUGH CENTRAL ALABAMA THIS EVENING. CHANCES OF IMPACTING ANY AIRPORT ARE SMALL BUT CAN NOT BE RULED OUT. CHANCE OF STORMS WILL BEGIN TO DIMINISH FROM NORTHWEST TO SOUTHEAST THROUGH THE EVENING WITH SOME THREAT POSSIBLE NEAR TOI THROUGH 07Z. OTHER THAN ISOLATED SEVERE STORMS...CONDITIONS SHOULD BE VFR. WINDS WILL BE GUSTY THROUGH THE EARLY EVENING...UP TO 25 KTS FROM THE SOUTHWEST. WINDS NOT QUITE AS STRONG AFTER MIDNIGHT BUT WILL BECOME GUSTY FROM THE NORTHWEST AT 25 KTS AGAIN BY 15Z THURSDAY. && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 12/88
Hazardous weather outlook, Feb 18, 6:16 PM CST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1215 PM CST WED FEB 18 2009 ALZ011>015-017>050-200100- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1215 PM CST WED FEB 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. ISOLATED SUPERCELLS WITH LARGE HAIL... DAMAGING WINDS...AND TORNADOES ARE EXPECTED TO DEVELOP ACROSS MUCH CENTRAL ALABAMA...WITH THE GREATEST RISK OF SEVERE STORMS ROUGHLY ALONG AND SOUTH OF INTERSTATE 20. AFTER 6 PM...THE SEVERE THUNDERSTORM ACTIVITY WILL SHIFT SOUTH OF I-20...AND COULD LAST AS LATE AT 10 PM. BREEZY SOUTHWESTERLY WINDS ARE EXPECTED AS WELL OUT AHEAD OF THE COLD FRONT. A LAKE WIND ADVISORY IS IN EFFECT UNTIL 6 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. STRONG NORTHERLY WINDS ARE EXPECTED ON THURSDAY BEHIND THE COLD FRONT THAT WILL MOVE THROUGH TODAY. ADDITIONAL STRONG WINDS WILL BE POSSIBLE AGAIN ON SATURDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NEEDED TODAY AND TONIGHT.
In the hours before
Local storm report, Feb 18, 6:25 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
625 PM CST WED FEB 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL BESSEMER 33.38N 86.96W
02/18/2009 E1.00 INCH JEFFERSON AL AMATEUR RADIO
&&
KLAWSLocal storm report, Feb 18, 6:35 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
635 PM CST WED FEB 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM HAIL HOMEWOOD 33.46N 86.81W
02/18/2009 E1.00 INCH JEFFERSON AL AMATEUR RADIO
&&
KLAWSLocal storm report, Feb 18, 6:44 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
644 PM CST WED FEB 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL ALABASTER 33.25N 86.82W
02/18/2009 E0.25 INCH SHELBY AL AMATEUR RADIO
THOMPSON ROAD AND HIGHWAY 119.
&&
KLAWSLocal storm report, Feb 18, 6:45 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
645 PM CST WED FEB 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM HAIL MAYLENE 33.20N 86.86W
02/18/2009 E0.88 INCH SHELBY AL AMATEUR RADIO
COUNTY ROAD 44 AND COUNTY ROAD 17 NEAR MAYLENE.
&&
KLAWSLocal storm report, Feb 18, 6:51 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
651 PM CST WED FEB 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM FUNNEL CLOUD FULTONDALE 33.62N 86.80W
02/18/2009 JEFFERSON AL AMATEUR RADIO
FUNNEL CLOUD REPORTED OVER HIGHWAY 31 IN FULTONDALE.
0233 PM HAIL CENTER POINT 33.64N 86.68W
02/18/2009 E0.88 INCH JEFFERSON AL AMATEUR RADIO
NICKEL SIZE HAIL REPORTED IN CENTER POINT.
0245 PM HAIL 9 NNE GAYLESVILLE 34.39N 85.50W
02/18/2009 E0.88 INCH CHEROKEE AL EMERGENCY MNGR
NICKEL SIZE HAIL REPORTED IN BROOMTOWN.
0245 PM TSTM WND DMG 6 N GAYLESVILLE 34.35N 85.56W
02/18/2009 CHEROKEE AL AMATEUR RADIO
TREES DOWN ALONG HIGHWAY 35 IN WATSON.
0245 PM FUNNEL CLOUD TARRANT 33.59N 86.77W
02/18/2009 JEFFERSON AL EMERGENCY MNGR
FUNNEL CLOUD REPORTED AT PINE HILL ROAD AND HIGHWAY 79.
0319 PM FUNNEL CLOUD 3 NNE PELL CITY 33.60N 86.25W
02/18/2009 ST. CLAIR AL EMERGENCY MNGR
FUNNEL CLOUD/WALL CLOUD MOVING TOWARD LINCOLN IN WESTERN
TALLADEGA COUNTY.
0320 PM HAIL 2 N PELL CITY 33.59N 86.27W
02/18/2009 E1.00 INCH ST. CLAIR AL AMATEUR RADIO
QUARTER SIZE HAIL REPORTED.
0320 PM HAIL 6 W PELL CITY 33.56N 86.38W
02/18/2009 E0.88 INCH ST. CLAIR AL OFFICIAL NWS OBS
NICKEL SIZE HAIL REPORTED AT EXIT 153 ON INTERSTATE 20.
0340 PM HAIL LIVINGSTON 32.60N 88.19W
02/18/2009 E0.25 INCH SUMTER AL FIRE DEPT/RESCUE
PEA SIZE HAIL REPORTED ON CAMPUS ON WEST SIDE OF
LIVINGSTON.
0343 PM FUNNEL CLOUD OXFORD 33.60N 85.83W
02/18/2009 CALHOUN AL LAW ENFORCEMENT
SHERIFF DEPARTMENT REPORTS FUNNEL CLOUD JUST WEST OF
OXFORD.
0345 PM HAIL ANNISTON 33.66N 85.81W
02/18/2009 E1.00 INCH CALHOUN AL TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED IN SOUTH ANNISTON.
0350 PM HAIL 2 SE ANNISTON 33.64N 85.79W
02/18/2009 E1.75 INCH CALHOUN AL EMERGENCY MNGR
REPORTED IN GOLDEN SPRINGS AREA
0352 PM TSTM WND DMG 2 SE ANNISTON 33.64N 85.79W
02/18/2009 CALHOUN AL AMATEUR RADIO
TREES DOWN ON GREENBRIER DEER ROAD AND STRUCTURE DAMAGE
AT THE INTERSECTION GOLDEN SPRINGS ROAD...POSSIBLE
TORNADO
0355 PM HAIL 5 SW HEFLIN 33.60N 85.65W
02/18/2009 E1.75 INCH CLEBURNE AL TRAINED SPOTTER
INTERSTATE 20 BETWEEN MILE MARKERS 196 AND 199.
0355 PM TSTM WND DMG 5 SW HEFLIN 33.60N 85.65W
02/18/2009 CLEBURNE AL TRAINED SPOTTER
TREES DOWN ALONG INTERSTATE 20.
0355 PM TSTM WND DMG 2 SE ANNISTON 33.64N 85.79W
02/18/2009 CALHOUN AL EMERGENCY MNGR
MULTIPLE TREES AND STRUCTURE DAMAGE IN GOLDEN SPRINGS
AREA...POSSIBLE TORNADO.
0400 PM TSTM WND DMG BELMONT 32.56N 87.94W
02/18/2009 SUMTER AL TRAINED SPOTTER
TIN ROOF PEELED OFF BELMONT CHURCH AND POWER LINES DOWN
AT CHURCH.
0413 PM HAIL 4 NW RANBURNE 33.57N 85.39W
02/18/2009 E4.25 INCH CLEBURNE AL COUNTY OFFICIAL
TWO SEPERATE REPORTS FROM COUNTY OFFICIALS IN THE TRICKEM
COMMUNITY...SOFTBALL SIZED HAIL
0413 PM HAIL SPRINGVILLE 33.77N 86.48W
02/18/2009 E0.75 INCH ST. CLAIR AL EMERGENCY MNGR
0418 PM HAIL GALLION 32.50N 87.72W
02/18/2009 E1.00 INCH HALE AL EMERGENCY MNGR
ALSO ROPORTED AT LOCK-5 ON WARRIOR RIVER
0426 PM TSTM WND DMG LANEVILLE 32.52N 87.60W
02/18/2009 HALE AL EMERGENCY MNGR
TREES DOWN AND A BARN DAMAGED NEAR COUNTY ROAD 12 AND
COUNTY ROAD 25.
0427 PM HAIL 2 W BROOKWOOD 33.25N 87.36W
02/18/2009 E0.25 INCH TUSCALOOSA AL AMATEUR RADIO
0429 PM HAIL RAGLAND 33.75N 86.14W
02/18/2009 E1.00 INCH ST. CLAIR AL AMATEUR RADIO
IN THE CITY OF RAGLAND.
0431 PM HAIL NEWBERN 32.59N 87.54W
02/18/2009 E1.75 INCH HALE AL EMERGENCY MNGR
COVERING GROUND FROM NEWBERN TO GALLION.
0433 PM HAIL FAUNSDALE 32.46N 87.59W
02/18/2009 E1.75 INCH MARENGO AL BROADCAST MEDIA
0435 PM HAIL HOOVER 33.38N 86.82W
02/18/2009 E0.25 INCH JEFFERSON AL EMERGENCY MNGR
AT TRACE CROSSINGS AND SOUTH SHADES CREST ROADS.
0440 PM HAIL TUSCALOOSA 33.24N 87.54W
02/18/2009 E0.88 INCH TUSCALOOSA AL AMATEUR RADIO
ON INTERSTATE 20 NEAR THE MERCEDES PLANT.
0451 PM HAIL 5 S MARION 32.56N 87.32W
02/18/2009 E1.00 INCH PERRY AL TRAINED SPOTTER
0453 PM HAIL SAKS 33.71N 85.85W
02/18/2009 E1.75 INCH CALHOUN AL NWS EMPLOYEE
0501 PM FUNNEL CLOUD ANNISTON 33.66N 85.81W
02/18/2009 CALHOUN AL AMATEUR RADIO
NEAR KMART
0506 PM HAIL 4 NW SELMA 32.46N 87.07W
02/18/2009 E2.75 INCH DALLAS AL EMERGENCY MNGR
0510 PM HAIL 2 SW EDWARDSVILLE 33.69N 85.53W
02/18/2009 E0.88 INCH CLEBURNE AL EMERGENCY MNGR
0520 PM FUNNEL CLOUD ABERNATHY 33.65N 85.41W
02/18/2009 CLEBURNE AL EMERGENCY MNGR
NEAR MILE MARKER 205 ON INTESTATE 20.
0549 PM HAIL LINDEN 32.31N 87.80W
02/18/2009 E0.88 INCH MARENGO AL LAW ENFORCEMENT
0550 PM HAIL NORTHPORT 33.24N 87.59W
02/18/2009 E1.00 INCH TUSCALOOSA AL LAW ENFORCEMENT
0553 PM HAIL TUSCALOOSA 33.24N 87.54W
02/18/2009 E0.75 INCH TUSCALOOSA AL NWS EMPLOYEE
COVERING THE GROUND NEAR TAYLORVILLE COMMUNITY.
0558 PM HAIL MONTGOMERY 32.35N 86.28W
02/18/2009 E0.50 INCH MONTGOMERY AL TRAINED SPOTTER
DOWNTOWN MONTGOMERY NEAR I-85 AND I-65.
0620 PM HAIL BARFIELD 33.36N 85.72W
02/18/2009 E1.00 INCH CLAY AL EMERGENCY MNGR
0620 PM HAIL BESSEMER 33.38N 86.96W
02/18/2009 E1.00 INCH JEFFERSON AL AMATEUR RADIO
0631 PM HAIL HOMEWOOD 33.46N 86.81W
02/18/2009 E1.00 INCH JEFFERSON AL AMATEUR RADIO
0639 PM HAIL MAYLENE 33.20N 86.86W
02/18/2009 E0.88 INCH SHELBY AL AMATEUR RADIO
COUNTY ROAD 44 AND COUNTY ROAD 17 NEAR MAYLENE.
0640 PM HAIL ALABASTER 33.25N 86.82W
02/18/2009 E0.25 INCH SHELBY AL AMATEUR RADIO
THOMPSON ROAD AND HIGHWAY 119.
&&
KLAWSLocal storm report, Feb 18, 6:53 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
653 PM CST WED FEB 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM HAIL CHELSEA 33.33N 86.64W
02/18/2009 E0.25 INCH SHELBY AL AMATEUR RADIO
NEAR COUNTY ROAD 74 AND COUNTY ROAD 69.
&&
KLAWSThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Peachtre/Fal Fld, GA (KFFC), 00:00Z
0.9 hours before the tornado, 73 km from the path. February 19, 2009.
- Mixed-layer CAPE
- 185 J/kg
- Mixed-layer CIN
- -4 J/kg
- Surface CAPE
- 263 J/kg
- Mixed-layer LCL
- 831 m above ground
- 0-6 km bulk shear
- 94 kt
- 0-1 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 479 m²/s²
- 0-3 km storm-relative helicity
- 475 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 2.4
- 0-3 km lapse rate
- 6.2 K/km
Peachtre/Fal Fld, GA (KFFC), 12:00Z
11.1 hours after it, 73 km from the path. February 19, 2009.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -80415 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1079 m above ground
- 0-6 km bulk shear
- 104 kt
- 0-1 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -307 m²/s²
- 0-3 km storm-relative helicity
- -204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.9 K/km
The radar
The Atlanta radar (KFFC), 67 km away, was scanning. The volume nearest the touchdown began at 00:53 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:55 UTC | TSTM WND DMG | 5 Sw Heflin | Cleburne, AL | TREES DOWN ALONG INTERSTATE 20. |
| 21:55 UTC | HAIL 1.75 | 5 Sw Heflin | Cleburne, AL | INTERSTATE 20 BETWEEN MILE MARKERS 196 AND 199. |
| 22:13 UTC | HAIL 4.25 | 4 Nw Ranburne | Cleburne, AL | TWO SEPERATE REPORTS FROM COUNTY OFFICIALS IN THE TRICKEM COMMUNITY...SOFTBALL SIZED HAIL |
| 23:10 UTC | HAIL 0.88 | 2 Sw Edwardsville | Cleburne, AL | |
| 23:20 UTC | FUNNEL CLOUD | Abernathy | Cleburne, AL | NEAR MILE MARKER 205 ON INTESTATE 20. |
| 00:20 UTC | HAIL 1 | Barfield | Clay, AL | |
| 00:30 UTC | TSTM WND DMG | Fosters Cross Roads | Randolph, AL | POWER LINES DOWN ON HIGHWAY 11 NEAR FOSTERS. |
| 00:50 UTC | TSTM WND DMG | 3 Nne Rock Mills | Randolph, AL | NUMEROUS TREES SNAPPED AND TWISTED IN REMOTE AREAS NORTH OF ROCK MILLS NEAR THE GEORGIA STATE LINE DISCOVERED AT DAYLIGHT. POSSIBLE TORNADO. |
| 00:50 UTC | TORNADO 1 | 3 Nne Rock Mills | Randolph, AL | SEVERAL HUNDRED TREES SNAPPED AND TWISTED IN REMOTE AREAS NORTH OF ROCK MILLS NEAR THE GEORGIA STATE LINE. MOSTLY SOFTWOOD. TORNADIC WIND ESTIMATED AT 90 MPH. PATH LENGTH 1 MILE. PATH WIDTH 1/4 MILE. MOST CONCENTRAITED D |
| 00:50 UTC | TORNADO 1 | 4 Sse Big Springs | Randolph, AL | SEVERAL HUNDRED TREES SNAPPED AND TWISTED IN REMOTE AREAS NORTH OF ROCK MILLS NEAR THE GEORGIA STATE LINE. MOSTLY SOFTWOOD. TORNADIC WIND ESTIMATED AT 90 MPH. PATH LENGTH 1 MILE. PATH WIDTH 1/4 MILE. MOST CONCENTRAITED D |
| 00:58 UTC | HAIL 1 | Big Springs | Randolph, AL | |
| 02:20 UTC | HAIL 0.88 | Big Springs | Randolph, AL | NICKEL SIZE HAIL. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2009 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of February 18, 2009
13 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| February 18 | 5:45 PM EST | EF0 | Taylor, GA | 3.9 | 33 | $50,000 | ||
| February 18 | 6:25 PM EST | EF0 | Houston, GA | 0.0 | 1 | |||
| February 18 | 6:44 PM EST | EF1 | Oconee, GA | 5.4 | 880 | $200,000 | ||
| February 18 | 7:15 PM EST | EF1 | Jasper, GA | 3.0 | 440 | $250,000 | ||
| February 18 | 7:19 PM EST | EF1 | Putnam, GA | 8.7 | 1,320 | 1 | $200,000 | |
| February 18 | 7:26 PM EST | EF3 | Wilkes, GA | 19.7 | 880 | $300,000 | ||
| February 18 | 8:05 PM EST | EF1 | Newton, GA | 2.8 | 200 | $625,000 | ||
| February 18 | 8:16 PM EST | EF1 | Jasper, GA | 7.2 | 440 | $125,000 | ||
| February 18 | 8:30 PM EST | EF0 | Meriwether, GA | 0.0 | 17 | $1,000 | ||
| February 18 | 8:30 PM EST | EF2 | Coweta, GA | 20.4 | 1,760 | $1.3 million | ||
| February 18 | 10:48 PM EST | EF3 | Hancock, GA | 10.4 | 500 | 1 | 3 | $550,000 |
| February 18 | 12:50 AM EST | EF2 | Grady, GA | 5.9 | 250 | $1.0 million | ||
| February 18 | 12:55 AM EST | EF2 | Thomas, GA | 10.4 | 400 | $10 million |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.